Rhode Island, 2008

Damaging Winds in Rhode Island, March 5, 2008

March 5, 2008 · NWS BOX · 7 events in 4 counties and zones

A warm front, a strong low pressure system and a potent low level jet combined to produce an assortment of weather across southern New England. While the low pressure system contributed to strong winds across much of the area, the combination of the front and low level jet allowed for the development of thunderstorms that produced severe damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm front, a strong low pressure system and a potent low level jet combined to produce an assortment of weather across southern New England. While the low pressure system contributed to strong winds across much of the area, the combination of the front and low level jet allowed for the development of thunderstorms that produced severe damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 5, 5:30 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 5, 5:30 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
530 AM EST WED MAR 5 2008

.SYNOPSIS...
STRONG LOW PRESSURE OVER PENNSYLVANIA EARLY THIS MORNING WILL TRACK
NORTHEAST INTO NORTHERN NEW ENGLAND THIS AFTERNOON. HEAVY
RAIN...POTENTIAL FLOODING AND STRONG WINDS ARE THE PRIMARY HAZARDS.
DRY HIGH PRES FOLLOWS TONIGHT THROUGH THURSDAY...BEFORE ANOTHER
STRONG STORM SYSTEM APPROACHS THE REGION WITH THE POSSIBILITY OF MORE
HEAVY RAIN LATE FRI INTO SAT.

&&

.NEAR TERM /UNTIL NOON TODAY/...
*** STRONG WIND POTENTIAL ALONG WITH HEAVY RAINS THIS MORNING ***

CONVECTIVE LINE CONTINUES TO MARCH EAST ON THE NOSE OF A STRONG LOW
LEVEL JET. OKX VAD WIND PROFILE INDICATING 80 KT AT 2 KFT AT 515 AM
/YIKES/. STRONGEST WIND GUSTS ACROSS LONG ISLAND AND NEW YORK CITY
OCCURRING WHERE SURFACE TEMPS ARE 50F AND HIGHER /WARM SECTOR/.
MAJORITY OF WIND REPORTS HAVE BEEN SUB-SEVERE /LESS THAN 58 MPH/.
THUS...GREATEST RISK OF STRONG TO DAMAGING WINDS NEXT FEW HOURS WILL
BE SOUTH OF FRONTAL BOUNDARY IN WARM SECTOR WHERE SURFACE TEMPS ARE
50F AND HIGHER. THIS INCLUDES SOUTH COUNTY OF RI FOR STARTERS. WARM
SECTOR MAY PUNCH A BIT FARTHER NORTH UP THE I95 CORRIDOR OF RI INTO
MA...ALTHOUGH NOT MUCH TIME FOR THIS TO OCCUR GIVEN CONVECTIVE LINE IS
QUICKLY RAPIDLY FROM THE WEST. EXPECT ACTIVITY TO ENTER THE WESTERLY
AREA 615-630 AM.

SHARP WEST TO EAST FRONTAL BOUNDARY JUST OFF OUR SOUTH COAST AT 3
AM. TO THE NORTH OF THE FRONT...NORTH TO NORTHEAST FLOW PROVIDING
SHALLOW COOL AIR ACROSS THE REGION. TO THE SOUTH OF THE FRONT...
TEMPS NEAR 50 AT BID AND MVY WITH SOUTH WINDS.  THIS BOUNDARY WILL
PLAY A CRITICAL ROLE IN OUR MORNING FORECAST.

ALSO AT 3 AM IMPRESSIVE CONVECTIVE LINE MOVING ACROSS EASTERN PA AND
CENTRAL NJ. CONVECTION OCCURRING ON THE NOSE OF STRONG LOW LEVEL JET
OF 70-80 KT COMBINED WITH STRONG UPPER LEVEL DIVERGENCE AHEAD OF
APPROACHING MID LEVEL SHORT WAVE. MARGINAL LOW LEVEL INSTABILITY
ACROSS NJ...HOWEVER STRONG SHEAR IS COMPENSTATING FOR THE LACK OF
INSTABILITY. THIS LINE OF CONVECTION HAS HAD A HISTORY OF STRONG
WINDS WITH A G64 AT DCA 06Z. AS OF 3 AM SPC HAS EXTENDED THE WATCH
BOX NORTHWARD INTO FAIRFIELD COUNTY OF SW CT.

GIVEN MODELS ARE IN GOOD AGREEMENT ON FURTHER TROF/JET AMPLIFICATION
THIS MORNING...CONFIDENT CONVECTIVE LINE OR CONVECTIVE ELEMENTS WILL
TRAVERSE NORTHEAST INTO PORTIONS OF CT/RI AND EASTERN MA 11Z-15Z.
KEY TO CONVECTIVE FORECAST WILL BE LOCATION OF FRONTAL BOUNDARY WHEN
CONVECTION ARRIVES HERE. IF WARM SECTOR LIFTS NORTH INTO THE
REGION...THEN THE RISK OF STRONG TO DAMAGING WINDS WILL BE HIGH.
HOWEVER...IF BOUNDARY REMAINS ALONG OUR SOUTH COAST WHEN CONVECTION
ARRIVES...THEN LOW LEVEL INVERSION WILL REDUCE THE RISK OF STRONG TO
DAMAGING WINDS. ITS GOING TO BE A CLOSE CALL. FOR NOW WE ANTICIPATE
WARM SECTOR TO BEGIN LIFTING NORTH INTO RI AND SOUTHEAST WHEN
CONVECTION ARRIVES /ABOUT 11Z INTO WESTERLY RI/...AS COASTAL PLAIN
WILL LIKELY ERODE SHALLOW COOL AIR QUICKEST. THEREFORE...HAVE
INCLUDED ENHANCED WORDING OF GUSTY TSTMS THIS AM ACROSS RI AND
SOUTHEAST MA...NORTHWARD INTO METRO BOSTON. WILL CONTINUE WITH WIND
ADVISORY THIS MORNING...BUT AS MENTIONED ABOVE GREATEST RISK FOR
STRONG TO DAMAGING WINDS WILL BE OVER RI AND SOUTHEAST MA...POSSIBLY
NORTH INTO METRO BOSTON.

RAINFALL/FLOOD POTENTIAL...
OVERALL THEME REMAINS THE SAME...WITH HEAVIEST RAIN OVER CT/WESTERN
AND CENTRAL MA INTO SOUTHWEST NH...AS MID LEVEL LOW AND ASSOCIATED
STRONGEST FORCING TRACKS ACROSS THIS AREA. EXPECTING AN ADDITIONAL
ONE INCH OF RAINFALL THIS MORNING...BRINGING STORM TOTAL OF AROUND
1.5 INCHES REGIONWIDE. THERE COULD BE ISOLATED 2 INCH AMOUNTS
ESPECIALLY WHERE CONVECTION DEVELOPS. CURRENT FLOOD WATCH
CONFIGURATION LINES UP WITH HEAVIEST EXPECTED RAINFALL...SO NO
CHANGES PLANNED. GIVEN RAINFALL HAS EASED OVER THE PAST 3-6 HRS ANY
RIVER AND SMALL STREAM FLOODING WILL NOT COMMENCE UNTIL NEXT SLUG OF
QPF ARRIVES /10-12Z/ AND THEN EXITS THE REGION. THUS...ANY
RIVER/SMALL STREAM FLOODING WILL LIKELY NOT OCCUR UNTIL THIS
AFTERNOON AT THE EARLIEST. HOWEVER...MINOR POOR DRAINAGE AND URBAN
FLOODING IS LIKELY THIS MORNING AS HEAVY RAIN MOVES ACROSS THE
REGION. EXPECT A SLOW MORNING COMMUTE ACROSS THE ENTIRE REGION...
ESPECIALLY HARTFORD-SPRINGFIELD WHERE HEAVY RAIN WILL ARRIVE FIRST.

&&

.SHORT TERM /NOON TODAY THROUGH 6 AM THURSDAY/...
COLD FRONT SWEEPS ACROSS THE AREA AROUND MIDDAY /A BIT EARLIER
WEST-LATER EAST/ WITH DRIER WEATHER THIS AFTERNOON. A FEW HOURS OF
GUSTY SOUTHWEST WINDS BEHIND THE FRONT. SOME SUNSHINE THIS AFTERNOON
BEHIND THE FRONT...HOWEVER THIS WILL LIKELY BE FOLLOWED BY LOTS OF
POST FRONTAL STRATO-CUMULUS CLOUDS BY MID AFTERNOON. GIVEN THIS
SYSTEM MOVING THROUGH THIS MORNING IS A SOUTHERN STREAM SYSTEM...
POST FRONTAL AIRMASS IS RELATIVELY MILD. SO EXPECT AFTERNOON TEMPS
BETWEEN 45-50. NOT MUCH OF A COOL DOWN TONIGHT...WITH SEASONABLY
COOL TEMPS EXPECTED.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
COLDER HIGH PRESSURE WILL BUILD INTO SOUTHERN NEW ENGLAND THURSDAY.

A LOT MORE DISCREPANCY IN THE MODELS REGARDING A LOW PRESSURE SYSTEM
PROGGED TO AFFECT SOUTHERN NEW ENGLAND SOMETIME THIS WEEKEND.  THESE
DISCREPANCIES RANGE FROM TIMING...TRACK...TO EVEN ORIGINATION OF THE
LOW.  ALL ARE STILL INDICATING A HEAVY PRECIPITATION EVENT SOMETIME
BETWEEN FRIDAY AND SATURDAY NIGHT THOUGH.  SO CONFIDENCE IS FAIRLY
HIGH ON THAT.  ENDED UP USING A BLEND OF MODEL GUIDANCE FOR THOSE
PERIODS.  DESPITE ALL OF THE UNCERTAINTY...IT STILL LOOKS LIKE THIS
WILL MAINLY BE A RAIN STORM AS OPPOSED TO SNOW AND OTHER FROZEN
FORMS OF PRECIP.  THE EXCEPTION COULD BE ACROSS NORTHWESTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE WHERE SOME SNOW COULD FALL
BEFORE CHANGING BACK TO RAIN.  THERE IS MUCH TO STILL BE DETERMINED
ABOUT THIS STORM.

IF ALL THIS COMES TOGETHER...WE WILL BE LOOKING AT THE POTENTIAL FOR
HEAVY RAIN AND FLOODING...ESPECIALLY AFTER THE RAIN EVENT TODAY AND
THE ABOVE NORMAL TEMPERATURES EXPECTED THE REST OF THE WEEK MELTING
SNOW PACK.

BEHIND WHATEVER COMES OF THE STORM FRIDAY INTO SATURDAY...HIGH
PRESSURE WILL BUILD IN LEADING TO A COLDER DRIER SUNDAY AND MONDAY.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
TODAY...
LLWS FROM BDL-BAF-ORH-PVD-BOS-HYA-ACK THIS MORNING...THEN ENDING
THIS AFTERNOON.  WIDESPREAD IFR CONDITIONS TO CONTINUE THIS MORNING
AND IMPROVING TO MVFR THIS AFTERNOON FROM WEST TO EAST. CHANCE OF A
TSTM PVD-BOS-HYA-ACK THIS MORNING.

TONIGHT...VFR.

THURSDAY...VFR.

FRIDAY...VFR DECREASING TO MVFR AND IFR IN HEAVY RAIN SHOWERS.

SATURDAY...MVFR/IFR IN HEAVY RAIN SHOWERS INCREASING TO VFR LATE.

SUNDAY AND MONDAY...VFR.

&&

.MARINE...
FRONTAL BOUNDARY REMAINS DRAPED ALONG THE SOUTH COAST OF NEW
ENGLAND...WITH NE WINDS N OF THE FRONT AND SE S OF THE FRONT. THIS
BOUNDARY WILL SLOWLY LIFT N THIS MORNING WITH S GALES TO FOLLOW.
CHANCE OF TSTM THIS MORNING MAINLY SOUTH COASTAL WATERS. COLD FRONT
MOVES ACROSS THE WATERS THIS AFTERNOON WITH A WIND SHIFT TO THE S.
WINDS THEN BECOME W TONIGHT.

THURSDAY THROUGH FRIDAY...SEAS WILL CONTINUE TO DECREASE TO BELOW 5
FT.

SATURDAY...WINDS AND SEAS WILL BUILD TO SCA CATEGORIES...GALES MAY
BE POSSIBLE SATURDAY WITH AN APPROACHING LOW PRESSURE SYSTEM.

SUNDAY AND MONDAY...WINDS AND SEAS WILL GRADUALLY DECREASE AS HIGH
PRESSURE MOVES ACROSS THE WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THIS EVENING FOR CTZ002>004.
     WIND ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR CTZ002>004.
MA...FLOOD WATCH THROUGH THIS EVENING FOR MAZ002>005-008>012-026.
     WIND ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR MAZ004>007-
     012>024-026.
NH...FLOOD WATCH THROUGH THIS EVENING FOR NHZ011-012-015.
RI...WIND ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 5 PM EST THIS AFTERNOON FOR ANZ230>237-250-
     254-255.

&&

SYNOPSIS...NOCERA/RLG
NEAR TERM...NOCERA - UPDATED 530 AM
SHORT TERM...NOCERA
LONG TERM...RLG
AVIATION...NOCERA/RLG
MARINE...NOCERA/RLG
Hazardous weather outlook, Mar 5, 4:03 AM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
403 AM EST WED MAR 5 2008

MAZ002-003-008>011-NHZ011-012-015-060915-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
403 AM EST WED MAR 5 2008

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MINOR SNOW ACCUMULATIONS POSSIBLE FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR RAINFALL
GREATER THAN TWO INCHES ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ006-007-013>024-RIZ001>008-060915-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
403 AM EST WED MAR 5 2008

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 2 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...
NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN
RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

URBAN AND POOR DRAINAGE FLOODING LIKELY WITH LOCALLY HEAVY RAINFALL
THIS MORNING.

ANY THUNDERSTORMS THAT DEVELOP THIS MORNING BETWEEN 6 AM AND 10 AM
WILL HAVE THE POTENTIAL FOR STRONG TO DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIGNIFICANT RAINFALL POSSIBLE LATE FRIDAY THROUGH SATURDAY WHICH MAY
CREATE ADDITIONAL FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE...RAINFALL
GREATER THAN 2 INCHES AND FLOODING ACCORDING TO STANDARD OPERATING
PROCEDURES.

CTZ002>004-MAZ004-005-012-026-060915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
403 AM EST WED MAR 5 2008

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 2 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS AND EASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

ANY THUNDERSTORMS THAT DEVELOP THIS MORNING BETWEEN 6 AM AND 10 AM
WILL HAVE THE POTENTIAL FOR STRONG TO DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIGNIFICANT RAINFALL POSSIBLE LATE FRIDAY THROUGH SATURDAY WHICH MAY
CREATE ADDITIONAL FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE...RAINFALL
GREATER THAN 2 INCHES AND FLOODING ACCORDING TO STANDARD OPERATING
PROCEDURES.

ANZ230>237-250-254-255-060915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
403 AM EST WED MAR 5 2008

...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO 5 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS POTENTIAL FOR GALES AGAIN FRIDAY NIGHT INTO SATURDAY WITH
THE NEXT APPROACHING STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 5, 5:13 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
513 AM EST WED MAR 5 2008

CTZ002-RIZ006-008-051115-
BLOCK ISLAND RI-HARTFORD CT-WASHINGTON RI-
513 AM EST WED MAR 5 2008

AT 513 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS OVER CENTRAL LONG ISLAND WITH THE POTENTIAL
TO PRODUCE WIND GUSTS TO 50 MPH...MOVING RAPIDLY EAST AT 60 MPH.

THUNDERSTORMS WILL BE NEAR WESTERLY RHODE ISLAND BY 620 AM EST.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

NOCERA
Special weather statement, Mar 5, 6:09 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
609 AM EST WED MAR 5 2008

CTZ003-004-RIZ001>008-051145-
BLOCK ISLAND RI-BRISTOL RI-EASTERN KENT RI-NEWPORT RI-NORTHWEST
PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-TOLLAND CT-WASHINGTON
RI-WESTERN KENT RI-WINDHAM CT-
609 AM EST WED MAR 5 2008

AT 607 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF HEAVY SHOWERS WITH POSSIBLE EMBEDDED THUNDERSTORMS WITH THE
POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH ALONG A LINE EXTENDING
FROM WILLIMANTIC TO 14 MILES WEST OF HOPKINTON TO 21 MILES SOUTH OF
BLOCK ISLAND...MOVING EAST AT NEARLY 70 MPH.

THE GREATEST RISK FOR 50 MPH WIND GUSTS IS IN THE REGION WHERE
TEMPERATURES ARE SOARING THROUGH THE 50S..WHICH IS WASHINGTON AND
NEWPORT COUNTIES OF RHODE ISLAND.  HOWEVER HIGH TERRAIN OF NORTHERN
RHODE ISLAND MAY BE EXPOSED TO VARIABLE STRONG SHIFTING NORTHEAST TO
SOUTH WINDS AS THIS LINE CROSSES THE REGION OVER THE NEXT HALF HOUR
OR SO.

SUSTAINED SOUTHERLY WINDS IN THIS LINE AVERAGE 30 MPH FOR A FEW
MINUTES...AND THIS WILL AFFECT TRAVEL...ESPECIALLY HIGH PROFILE
VEHICLES
ON RAINY WIND SWEPT HIGHWAYS.

HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS WILL BE NEAR...BROOKLYN AND
RICHMOND BY 620 AM EST...SCITUATE AND WEST WARWICK BY 630 AM
EST...CRANSTON AND EAST PROVIDENCE BY 640 AM EST.

DRAG

The radar

The Boston radar (KBOX), 95 km away, was scanning. The volume nearest the first event began at 11:33 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
March 5, 6:35 AM EST
Where
Washington County, (Bid)block Is St Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.170, -71.580

The Automated Surface Observing System at Block Island (KBID) recorded a wind gust of 58 mph. No damage was reported.

Thunderstorm Wind, Washington

When
March 5, 6:35 AM EST
Where
Washington County, 4 mi SE of Westerly
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.329, -71.775

The WeatherFlow observing system at Ninigret Pond recorded a wind gust of 63 mph. No damage was reported.

Thunderstorm Wind, Washington

When
March 5, 6:40 AM EST
Where
Washington County, North Kingstown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.570, -71.450

Wires were downed by thunderstorm winds in both North Kingstown and South Kingstown resulting in power outages. The wires in South Kingstown fell on top of a school bus.

Thunderstorm Wind, Newport

When
March 5, 6:54 AM EST
Where
Newport County, 1 mi N of Newport
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.514, -71.300

The Weather Flow observing station at Rose Island recorded a wind gust of 66 mph. No damage was reported.

Thunderstorm Wind, Kent

When
March 5, 6:54 AM EST
Where
Kent County, 2 mi ENE of Warwick
Measured
63 kt (72 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.711, -71.414

An observing station at Conimicut light Tower recorded a wind gust of 72 mph. No damage was reported.

Thunderstorm Wind, Bristol

When
March 5, 7:00 AM EST to 7:05 AM EST
Where
Bristol County, Warren to Bristol
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.720, -71.270

Several trees were downed, including one that fell on a house.

Thunderstorm Wind, Bristol

When
March 5, 7:40 AM EST
Where
Bristol County, Barrington
Measured
63 kt (72 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.720, -71.300

A wind gust of 72 mph was recorded on a Skywarn spotters home weather station. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2008Every state in 2008This day in weather historyWarnings in Rhode Island, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86751, 86752, 86753, 86754, 86755, 86756, 86757.